News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: pH level and reccurent yeast infections


 stellastar - Sun Nov 13, 2005 1:43 pm

Is there a medication to control the pH in the vagina? I'm prone to yeast infections, bladder infections, and excessive discharge. I thought it might be due to my pH level.
 Dr. Tamer Fouad - Sat Jan 07, 2006 6:06 am

User avatar Hello,
Being prone to recurrent yeast infection, you should be examined for the presence of risk factors.

Vulvovaginal candidiasis is the second most common cause of vaginitis in the United States and the most common cause in Europe.[1] An estimated 75 percent of women have vulvovaginal candidiasis at some time in life, and approximately 5 percent of women have recurrent episodes.[2,3-5]

Candida albicans is the infecting agent in 80 to 90 percent of patients.[6,7] Recently, the frequency of non-albicans species (e.g., Candida glabrata) has increased, possibly secondary to greater use of over-the-counter antifungal products.[7]

Studies have shown that the risk of vulvovaginal candidiasis (yeast infection) is increased in women who use oral contraceptive pills, a diaphragm and spermicide, or an IUD.[8,9,10]

Other risk factors include young age at first intercourse, intercourse more than four times per month and receptive oral sex.[3,5,11,12,13]

The risk of vulvovaginal candidiasis is also increased in some women who have diabetes, are pregnant or are taking antibiotics.[3,11,14]

You should discuss these issues with your doctor as well as the causative organism and best therapeutic options.

References:
===========
1. Kent HL. Epidemiology of vaginitis. Am J Obstet Gynecol 1991;165:1168-76.
2. Monif GR. Classification and pathogenesis of vulvovaginal candidiasis. Am J Obstet Gynecol 1985;152:935-9.
3. Foxman B. The epidemiology of vulvovaginal candidiasis: risk factors. Am J Public Health 1990;80:329-31.
4. Sobel JD. Candidal vulvovaginitis. Clin Obstet Gynecol 1993;36:153-65.
5. Geiger AM, Foxman B. Risk factors for vulvovaginal candidiasis: a case-control study among university students. Epidemiology 1996;7:182-7.
6. Sobel JD. Vaginitis. N Engl J Med 1997;337:1896-903.
7. Horowitz BJ, Giaquinta D, Ito S. Evolving pathogens in vulvovaginal candidiasis: implications for patient care. J Clin Pharmacol 1992;32:248-55.
8. Barbone F, Austin H, Louv WC, Alexander WJ. A follow-up study of methods of contraception, sexual activity, and rates of trichomoniasis, candidiasis, and bacterial vaginosis. Am J Obstet Gynecol 1990; 163:510-4.
9. Spinillo A, Capuzzo E, Nicola S, Baltaro F, Ferrari A, Monaco A. The impact of oral contraception on vulvovaginal candidiasis. Contraception 1995;51:293-7.
10. Hooton TM, Roberts PL, Stamm WE. Effects of recent sexual activity and use of a diaphragm on the vaginal microflora. Clin Infect Dis 1994;19:274-8.
11. Sobel JD, Faro S, Force RW, Foxman B, Ledger WJ, Nyirjesy PR, et al. Vulvovaginal candidiasis: epidemiologic, diagnostic, and therapeutic considerations. Am J Obstet Gynecol 1998;178:203-11.
33. Spinillo A, Capuzzo E, Acciano S, De Santolo A, Zara F. Effect of antibiotic use on the prevalence of symptomatic vulvovaginal candidiasis. Am J Obstet Gynecol 1999;180:14-7.
12. Skinner CJ, Stokes J, Kirlew Y, Kavanagh J, Forster GE. A case-controlled study of the sexual health needs of lesbians. Genitourin Med 1996;72:277-80.
13. Eckert LO, Hawes SE, Stevens CE, Koutsky LA, Eschenbach DA, Holmes KK. Vulvovaginal candidiasis: clinical manifestations, risk factors, management algorithm. Obstet Gynecol 1998;92:757-65.
14. Spinillo A, Capuzzo E, Acciano S, De Santolo A, Zara F. Effect of antibiotic use on the prevalence of symptomatic vulvovaginal candidiasis. Am J Obstet Gynecol 1999;180:14-7.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here